Hail, Wood
- When
- September 19, 5:00 PM CST
- Where
- Wood County, Pittsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.450, -90.130
Penny size hail fell at Pittsville.
Thunderstorms developed ahead of a cold front and a strong upper level system. Some of the storms produced large hail, damaging winds, and funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a cold front and a strong upper level system. Some of the storms produced large hail, damaging winds, and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 19, 2:31 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 331 PM CDT WED SEP 19 2012 .SHORT TERM...TONIGHT AND THURSDAY. MAIN FORECAST CONCERNS ARE EXITING PRECIP...THUNDER CHANCES...AND CLOUDS/TEMPS/PRECIP ON THURSDAY. SHOWERS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS AS POTENT SHORTWAVE...JET MAX...AND COLD FRONT PUSH ACROSS THE STATE. SHOWER ACTIVITY IS EXPECTED TO INCREASE THE NEXT FEW HOURS AS THESE FEATURES PUSH ACROSS EASTERN WISCONSIN. WILL CONTINUE WITH PREVIOUS FORECAST...PLACING THE HIGHEST POPS OVER CENTRAL WI LATE THIS AFTERNOON...AND OVER EASTERN WI THIS EVENING AS BEST QG AND FRONTOGENETIC FORCING IS REALIZED. WILL TAPER OFF POPS ACROSS CENTRAL AND EAST-CENTRAL WI AFTER 03Z...AS THE DYNAMICS MOVES INTO LOWER MICHIGAN. LINGERING SHOWER ACTIVITY AND LOW CLOUDS ARE EXPECTED OVER FAR NORTHERN WISCONSIN...AS CYCLONIC FLOW FROM THE NEARLY VERTICALLY STACKED LOW PRESSURE DOMINATES. WILL CONTINUE TO MENTION THUNDER THIS EVENING AS STEEP LAPSE RATES OVER MINNESOTA AND NORTHWEST WI CONTINUE TO PRODUCE SOME THUNDERSTORMS. LAPSE RATES CONTINUE TO STEEPEN OVER THE AREA...BUT THINK THIS WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING. SO WILL CONTINUE WITH JUST AN ISOLATED THUNDER MENTION THROUGH THE EVENING HOURS. ANY STORM THAT DOES MAKE IT INTO THE CWA COULD PRODUCE SMALL HAIL. WINDS WILL CONTINUE TO GUST TO AROUND 40 MPH LATE THIS AFTERNOON ACROSS THE FOX VALLEY AND LAKESHORE...WITH 925MB REMAINING AROUND 30-35KTS. A FEW GUSTS TO 40 TO 45 MPH ARE POSSIBLE...HOWEVER THEY SHOULD REMAIN TOO ISOLATED FOR A WIND ADVISORY. WILL LET THE SPS HIGHLIGHT THE WIND THREAT LATE THIS AFTERNOON. CYCLONIC FLOW CONTINUES ON THURSDAY...WITH PLENTY OF CLOUDS EXPECTED ACROSS FAR NORTHERN WISCONSIN THROUGH THE DAY. SOME SUN IS EXPECTED IN THE MORNING ELSEWHERE...HOWEVER CLOUDS WILL FILL IN BY AFTERNOON AS DAYTIME HEATING INTERACTS WITH COLD AIR ALOFT AND LINGERING MOISTURE. CLOUDS WILL ALSO BE INCREASING AHEAD OF THE NEXT SHORTWAVE DROPPING DOWN FROM CANADA. WINDS WILL NOT BE AS GUSTY AS TODAY...BUT STILL EXPECT SOME GUSTS BETWEEN 20-30 MPH. COLD AIR ADVECTION WILL ALLOW TEMPS TO DROP INTO THE 40S ACROSS MOST LOCATIONS TONIGHT...WITH SOME 30S POSSIBLE IN THE TYPICAL COLD SPOTS ACROSS NORTH-CENTRAL WISCONSIN. CLOUDS AND SOME WIND WILL HELP TEMPS FROM TANKING THOUGH. CLOUDS WILL HOLD HIGHS IN THE 50S ACROSS FAR NORTH-CENTRAL WI ON THURSDAY...BUT SOME SUN WILL HELP BOOST TEMPS INTO THE 60S ACROSS MUCH OF CENTRAL AND EAST- CENTRAL WI. .LONG TERM...THU NGT THRU NXT WED. STRONGLY AMPLIFIED FLOW CONSISTING OF A WRN CONUS UPR RDG/E-CNTRL CONUS UPR TROF TO PERSIST INTO THE UPCOMING WEEKEND BEFORE THE FLOW BEGINS TO SPLIT OVER THE ERN PACIFIC AND THE UPR TROF LIFTS NE INTO CANADA. COOLER/UNSETTLED WEATHER TO PREVAIL OVER NE WI THRU AT LEAST SAT...THEN WARMER/DRIER WEATHER TO RETURN EARLY NXT WEEK. WE WL SEE ANOTHER PIECE OF SHORTWAVE ENERGY DIVE SEWD ACROSS THE UPR MS VALLEY THU NGT ACCOMPANIED BY ANOTHER CDFNT. THERE IS SOME MDL DISAGREEMENT AS TO HOW FAST THESE WEATHER FEATURES WL APPROACH NE WI DURING THE OVERNIGHT PERIOD. THE FASTER GFS/UKMET OVERSPREAD THE ENTIRE FCST AREA WITH SHWRS BY DAYBREAK...WHILE THE SLOWER NAM/ECMWF ONLY BRING THE LEADING EDGE OF SHWRS INTO CNTRL WI. HAVE GENERALLY USED A COMPROMISE SOLUTION HERE AND HAVE A SLGT CHC POP REACH THE LAKESHORE WHILE RAISING POPS OVER N-CNTRL WI TO HI CHC. THICKENING CLOUD COVER WL PREVENT ANY FROST FORMATION...BUT TEMPS WL STILL BE VERY COOL WITH MOST OF NE WI DROPPING INTO THE UPR 30S TO MID 40S RANGE. THIS FIRST SHORTWAVE/CDFNT COMBINATION QUICKLY SWINGS THRU WI ON FRI WITH GOOD FORCING (Q-G/FRONTOGENETICAL) AND STEEP MID-LEVEL LAPSE RATES. EXPECT TO SEE SHWR ACTIVITY RESEMBLING THOSE SEEN TODAY (SCT IN NATURE)...SO HAVE KEPT POPS FAIRLY HI IN THE CHC CATEGORY (40-50%) WITH SOME DECREASE IN THE AFTERNOON OVER CNTRL WI AS SUBSIDENCE ARRIVES BEHIND THE FNT. THE COOL START TO THE DAY...COUPLED WITH CLOUD COVER AND CAA...WL KEEP MAX TEMPS ABOUT 10 DEGS BLO NORMAL (GENERALLY 50-55 NORTH...55-60 CNTRL/E-CNTRL). A BRIEF BREAK IN THE PCPN CHCS REMAINS POSSIBLE FRI EVENING AS NE WI TO RESIDE BETWEEN SHORTWAVES/CDFNTS. HOWEVER...THIS NXT SHORTWAVE/CDFNT APPEARS TO BE STRONGER THAN ITS PREDECESSOR...THUS EVEN WITH A LOSS OF INSTABILITY...SUFFICIENT FORCING WL BRING THE SHWR CHC BACK TO THE FCST FRI NGT. THE CORE OF THE DEEP UPR TROF IS FCST TO ROTATE INTO THE GREAT LKS REGION ON SAT BRINGING COOL AIR ALOFT AND AN INCREASING CHC FOR INSTABILITY SHWRS TO NE WI. THE BEST LIKELIHOOD OF SEEING PCPN WOULD BE N-CNTRL WI WHERE LK EFFECT POTENTIAL WOULD ADD TO THE STRONG FORCING PROVIDED BY THE UPR TROF. WL ALSO NEED TO WATCH A STRONG SHORTWAVE WHICH THE MDLS SEND THRU SRN WI/NRN IL AROUND THE MIDDAY HOUR SAT. IF THIS FEATURE ENDS UPR ANY FARTHER NORTH...POPS WOULD NEED TO BE RAISED ACROSS SRN SECTIONS OF THE FCST AREA. A VERY COOL DAY EXPECTED WITH MAX TEMPS RANGING FROM THE UPR 40S NORTH TO THE MID-UPR 50S E-CNTRL WI. NE WI TO RESIDE IN THE CYCLONIC SIDE OF THE BROAD UPR TROF SAT NGT... BUT THE LOSS OF DAYTIME HEATING SHOULD ELIMINATE MOST OF THE SHWRS BY THE EARLY EVENING HOURS. THE ONLY EXCEPTION WL BE OVER NRN WI WHERE LK EFFECT CLOUDS/PCPN TO LINGER THRU MOST OF THE NGT. MEANWHILE...HI PRES OVER THE MIDWEST IS FCST TO START BUILDING EWD TOWARD WI DURING THE OVERNIGHT HOURS AND ATTEMPT TO BREAK UP THE CLOUDS OVER CNTRL/E-CNTRL WI. EXACTLY HOW FAST THESE CLOUDS DISSIPATE WL PLAY A MAJOR ROLE ON WHETHER ANY FROST COULD FORM. HAVE NOT MENTIONED ANY FROST FOR NOW DUE TO BOTH THE UNCERTAINTY OF THE CLOUD COVER AND THERE MAY BE ENUF BOUNDARY LAYER WINDS TO PREVENT ANY FROST FROM EVEN FORMING. ANY LAKE EFFECT SHWR ACTIVITY SHOULD BECOME MORE WIDELY SCT ON SUNDAY AS THE CYCLONIC FLOW WEAKENS AND DRIER AIR FROM THE APPROACHING SFC HI LIMIT THE AMOUNT OF INSTABILITY. THE REST OF THE FCST AREA WL SEE PARTLY CLOUDY SKIES WITH TEMPS STILL 10-15 DEGS BLO NORMAL. AS THE HI PRES HEADS TOWARD THE OHIO RIVER VALLEY SUNDAY NGT...WINDS WL GRADUALLY BACK WEST THEN SW WHICH WOULD END ANY FURTHER LAKE EFFECT THREAT. PATCHY FROST WL AGAIN BE POSSIBLE SUNDAY NGT AS SKIES GO MOSTLY CLEAR...BUT THE ONSET OF WAA SHOULD PREVENT TEMPS FROM COMPLETELY FREE-FALLING. THE MEAN FLOW BEGINS TO DEAMPLIFY STARTING ON MON WITH A SPLIT FLOW IN PLACE THEREAFTER. THE ONLY WEATHER FEATURE OF ANY INTEREST IS THE PASSAGE OF A WEAK CDFNT WHICH THE MDLS DIFFER ON TIMING (MON NGT VERSUS TUE AFTERNOON). LACK OF MOISTURE/FORCING WOULD PRECLUDE ANY PCPN...THUS ONLY A WIND SHIFT ANTICIPATED. TEMPS ARE FCST TO SLOWLY WARM...BUT REMAIN SLIGHTLY BLO NORMAL DURING THE MON-WED TIME FRAME. && .AVIATION...LIGHT RAIN WILL CONTINUE TO DEVELOP AND SPREAD ACROSS NORTHEAST WI THIS AFTERNOON AS A COLD FRONT SWINGS ACROSS THE STATE. AHEAD OF THE RAIN...LOOK FOR GUSTY SOUTH TO SOUTHWEST WINDS...WITH GUSTS BETWEEN 35 AND 40 MPH POSSIBLE. MAINLY VFR CIGS/VSBYS ARE EXPECTED WITH THE LIGHT RAIN ACTIVITY...HOWEVER SOME MVFR CIGS/VSBYS WILL BE POSSIBLE IN THE HEAVIER ACTIVITY. A THUNDERSTORM IS POSSIBLE AS WELL THIS AFTERNOON...BUT CHANCES ARE TOO LOW TO MENTION IN THE TAFS AT THIS TIME. THE RAIN SHOWER ACTIVITY WILL END FROM WEST TO EAST LATE THIS AFTERNOON AND EARLY EVENING...WITH VFR CONDITIONS EXPECTED TONIGHT FOR MOST LOCATIONS. THE EXCEPTION WILL BE ACROSS NORTHERN WISCONSIN...INCLUDING RHI... WHERE LINGERING SHOWERS AND LOW CLOUDS ARE POSSIBLE. THE GUSTY WINDS WILL DIMINISH THIS EVENING. AS WINDS DIMINISH...LLWS WILL BE POSSIBLE OVERNIGHT...AS 925MB WINDS REMAIN AROUND 30-35 KTS. WINDS WILL PICK UP AGAIN LATE THURSDAY MORNING AND AFTERNOON. BERSCH && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && BERSCH/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 335 PM CDT WED SEP 19 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 335 PM CDT WED SEP 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY FROST AND SOME FREEZING TEMPERATURES WILL PROBABLY OCCUR AGAIN ON AT LEAST ONE OR TWO MORE NIGHTS DURING THE PERIOD. DETERMINING EXACTLY WHEN WILL DEPEND ON HOW MUCH CLOUD COVER LINGERS AT NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-202045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 335 PM CDT WED SEP 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT SOUTH GALES ARE EXPECTED ON THE LAKE AND NORTHERN BAY EARLY THIS EVENING. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED ACROSS THE ENTIRE AREA THROUGH THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY GUSTY NORTHWEST WINDS MAY BRING SMALL CRAFT ADVISORY CONDITIONS THIS WEEKEND. BERSCH/AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 141 PM CDT WED SEP 19 2012 WIZ022-031-037>040-045-048>050-073-074-192045- DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 141 PM CDT WED SEP 19 2012 ...GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE ACROSS EASTERN WISCONSIN THIS AFTERNOON... SUSTAINED SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT 20 TO 30 MPH ACROSS EASTERN WISCONSIN THIS AFTERNOON...WITH FREQUENT GUSTS TO 40 MPH. ISOLATED GUSTS TO 45 MPH ARE ALSO POSSIBLE...ESPECIALLY ACROSS THE FOX VALLEY AND LAKESHORE. WIND WILL DIMINISH AND BECOME WESTERLY THIS EVENING AS A COLD FRONT EXITS THE REGION. BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 420 PM CDT WED SEP 19 2012 WIZ022-038>040-048>050-192330- DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY... ALGOMA...OSHKOSH...CHILTON...TWO RIVERS 420 PM CDT WED SEP 19 2012 ...GUSTY SOUTH WINDS WILL GRADUALLY DIMINISH ACROSS THE FOX VALLEY AND LAKESHORE AREAS LATE THIS AFTERNOON... SUSTAINED SOUTH WINDS WILL CONTINUE AT 20 TO 30 MPH ACROSS THE FOX VALLEY AND LAKESHORE AREAS LATE THIS AFTERNOON...WITH GUSTS UP TO 40 MPH. WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES...ESPECIALLY ON WEST TO EAST ORIENTED ROADS. THE WIND WILL GRADUALLY DIMINISH BEFORE SUNSET...THEN BECOME WESTERLY THIS EVENING AS A COLD FRONT MOVES THROUGH THE REGION. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 538 PM CDT WED SEP 19 2012 WIZ005-010-011-018-019-030-200030- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...WAUSAU 538 PM CDT WED SEP 19 2012 ...THUNDERSTORMS HEADED FOR NORTH CENTRAL WISCONSIN... SCATTERED THUNDERSTORMS WILL MOVE THROUGH NORTH CENTRAL WISCONSIN... AFFECTING MINOCQUA...EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK... MERRILL...ANTIGO AND WAUSAU THROUGH 730 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. PERSONS WITH OUTDOOR PLANS EARLY THIS EVENING SHOULD KEEP AN EYE ON THE SKY...AND BE PREPARED TO SEEK SHELTER WHEN STORMS APPROACH. KIECKBUSCH
The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
5 hail, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail fell at Pittsville.
Thunderstorms produced a funnel cloud over Rhinelander.
Thunderstorms produced wind near 60 mph on the northeast side of Rhinelander. The storms knocked trees down on three properties in the same neighborhood, causing minor damage to two homes, a car, and a fence. In addition, the top of a petroleum asphalt tank was partially ripped off at a nearby business.
Thunderstorms produced a funnel cloud over Tomahawk.
Thunderstorm winds downed several trees west of Tomahawk and knocked a tree onto a car near CTH A.
Thunderstorms produced a funnel cloud over Wabeno.
Penny size hail fell in New London.
Nickel size hail fell in Fremont. The hail covered the ground.
Quarter size hail fell northeast of Fremont.
Penny size hail fell in Oshkosh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408844, 408841, 402806, 408842, 408849, 408843, 408845, 408846, 408847, 408848.